Hypothyroidism OR Menopause Or BOTH?!

Hi guys

Earlier this year I was suffering from groin pain. Drs ran a number of tests which highlighted an underactive thyroid. I can't say at that time I had any symptoms relating to this. I've been on 50mg of levothyroxine since October.

Still searching for causes of my joint pain, blood tests revealed low FSH which shows I am in early menopause - I'm 43 and not had a period since August. I am struggling to accept all this as I am generally a well person!

In the last few weeks I have developed an extremely bitter taste in my mouth, on my tongue and lips, a sore tongue and dry mouth. I also have ( and apologies for TMI!) sore nipples.

I am trying all sorts of relief, particularly for the taste which can be overwhelming at times - it's only really eased by eating. I have seen the Dr but he did not relate it to levothyroxine. I am at the stage however, that I am considering stopping taking it.

I find it hard to accept that something like an underactive thyroid could cause a bitter taste? How is that possible? And surely if its stabilised anyway, I shouldn't have any symptoms?! Or is this being caused by the menopause - I have no other menopause symptoms at all! Or is it both? Or, infact, neither?!

Sorry for such a long post. It's Christmas tomorrow and for the first time in 43 years I'm not excited about it. I feel so sad and overwhelmed. :(

10 Replies

  • Good morning

    I am sorry you are feeling so bad with additional clinical symptoms which I assume you didn't have before being put on medication.

    If you have been on 50mcg of levo since October, your GP should have done a new thyroid gland blood test and increased your medication. 50mcg is a starting dose normally, and you have to have enough medication to relieve your symptoms and make you feel better.

    If you have had a new blood test, please get a copy from the surgery with the ranges and post on a new question so that members can comment.

    If you haven't had a vitamin B12, vit D, iron, ferritin and folate blood test ask for these to be done too.

    If you stop levo without a substitute it could cause bigger problems. T3 which is the Active thyroid hormone you need in each and every cell and T4 is supposed to convert to enough T3.

  • There you go - take a close look at the symptoms list and you will find both breast and mouth issues.


    Could be your answer - the joys of being a woman never ceases to amaze me!!!!!!

    Merry Christmas

    Moggie x

  • Here's another piece I copied from the web.

    Other menopause symptoms include sore tendons, joints and muscles, change in breath odor, bad taste in the mouth, burning roof of the mouth, burning tongue, gastrointestinal problems, flatulence, nausea, gas pain, indigestion, gastrointestinal distress, gum bleeding, itchy skin, tingling extremities, osteoporosis, change in body odor, rapid heartbeats, high blood pressure, heavy bleeding, thinning of the skin, tinnitus, bizarre dreams, bone loss and increased risk of developing heart disease.

    I have just googled "bad taste in mouth + menopause" and lots of info came up - have a go and you might find a product that will help.

    Moggie x

  • Hi Mrs., for many years I read a health blog and it was amazing how many people begin to feel health problems in their forties. This could be tied to leaky gut or dysbiosis which can result in all sorts of autoimmune problems. Basic causes are too much refined foods like white flour and antibiotics killing off good bacteria. If you can get away from processed foods and add probiotics to replenish the flora, the gut lining can be restored.

    And, of course, Hashimoto is an autoimmune disease. This short video might help.

  • There seem to be so many women who believe they have a thyroid problem (I included), when in fact they are most likely going through the change. It hits you out of the blue (or so you think). I was prescribed levothyroxine a couple of years ago, because i was convinced i was hypothyroid (I did have antibodies as well, which surprised me when the test results came back) only to suddenly have unbearable hot sweats at night. i stuck with this for a year or so and decided this wasn't right. A doctor that i saw suggested it could be my age, which i wasn't impressed by at the time, but on looking back it would have been that. I've been going through the change ever since, still having the unbelievable night sweats and because of these went onto HRT, which has stopped them. You would be surprised how much going through the change changes everything - physically and mentally - mood, weight, etc. List all those symptoms you're supposed to have if you're hypo and those that you're supposed to have when you're premenopausal and there will be a striking similarity. Groin pain, imho, will be down to a female hormone issue, or something related (soft bone pain due to lowered oestrogen levels), but not hypo.

  • You have only recently started treatment - you may need to give yourself more time to heal. If you've had so much going on with your body it can take a while to settle. I started having many of the shared symptoms a few years ago, and in early 2011 was eventually diagnosed hypothyroid and given T4 treatment. I'm now on 75mcg levo per day. Over the past two years all of the symptoms have cleared up. It's difficult to know which were thyroid related, and which were menopausal. I also felt very down and uninspired at Christmas... it has taken a while to adjust, but two years later, every thing has settled and I'm very happy. You can be too. Be kind to yourself. Good luck. x

  • Thank you all for your comments! I got through Christmas very well with minimum symptoms! I was so happy to be able to enjoy it all.

    Sadly, the bitter taste is back today.

    Is it safe to take Peptac Liquid? It seems to calm to bitter taste down quite a bit?

    I'm also taking multivitamins with zinc but not sure if this'll help - do I need to take individual vitamins? Thank you x

  • That is:

    Peptac liquid contains three active ingredients, sodium alginate, sodium bicarbonate and calcium carbonate.

    The main effect of that would, I guess, be to neutralise stomach acidity.

    It is important to take calcium-based medicines such as this at least four hours away from levothyroxine otherwise they can have a significant effect on absorption of the levothyroxine.

    The sodium alginate acts as a thickener and might reduce the ease with which stomach acid can rise up the oesophagus.


  • Thank you. It's helping at the moment though the bitter taste is still there.

    I am seriously contemplating stopping the Levo.....

    I felt ok before I started it apart from the groin pain!

    Is the bitter taste caused by the underactive thyroid or by the medication? I'm struggling :(

    It's not just a bit of a taste - it's totally overwhelming at times - like poison :(

  • Sorry - I don't know what is causing the taste issues. I get no significant taste from levothyroxine even if I crunch it up in my mouth. And I didn't get any taste sensation from being hypothyroid. People may have other experiences!

    There is a possibility that you are getting acid reflux from your stomach. Possibly you have a hiatus hernia - which can be related to hypothyroidism!

    By the way, if you click on Reply to this your reply will be indented under what you are replying to and, mostly, the person you are responding to will get an alert email. :-)


You may also like...